Colorado, 2004Lightning Strike in Colorado, July 21, 2004
July 21, 2004 · NWS PUB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 2:26 AM MST, 10 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 2:26 AM MST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
326 AM MDT WED JUL 21 2004
.SHORT TERM...
(TODAY AND TONIGHT)
MAIN FCST CONCERNS TODAY WILL BE THUNDERSTORM COVERAGE AND
ACCOMPANYING LOCALLY HEAVY RAIN ISSUES...
FCST AREA WILL STILL BE POSITIONED UNDER THE NORTHERN PERIPHERY OF
UPPER HIGH CENTERED ACROSS NRN AZ/NM. SHORTWAVE EVIDENT IN WV
PICTURES ACROSS UT...WILL BE MOVING EASTWARD ACROSS NRN SECTIONS OF
THE FCST AREA DURING THE DAY. LOW LVLS ARE STILL MOIST ACROSS THE
LOWER ELEVATIONS OF THE FCST AREA...HOWEVER...HIGHER ELEVATIONS OF
THE SAWATCH...LA GARITAS...AND THE EASTERN SAN JUAN MTNS ARE SEEING
DEW POINTS A LITTLE LOWER THAN LAST NIGHT (IN THE UPPER 30S INSTEAD
OF IN THE 40S LIKE PAST FEW NIGHTS)...SO THIS MAY BE THE BEGINNING
OF A SLOW TREND OF DRIER AIR WORKING INTO THE REGION IN WESTERLY
FLOW ALOFT. EXPECT THESE DEW POINTS WILL REBOUND SLIGHTLY AFTER
DAWN AS TREND OF PAST SEVERAL DAYS HAS SHOWN...WITH READINGS BACK
AROUND 40 BY AFTN. MEANWHILE...ACROSS SOUTHEAST PLAINS...NORTHERLY
SURGE BEHIND DEPARTING LEE TROF...SHOULD MOVE INTO THE AREA BY LATER
THIS MORNING. THIS SHOULD SET UP A CONVERGENCE ZONE ACROSS FAR
EASTERN SECTIONS OF THE FCST AREA ALONG LEE TROF AXIS. DEW POINTS
SHOULD STAY IN THE UPPER 50S/LOWER 60S ACROSS THIS REGION...WHICH
WOULD YIELD CAPES OF AROUND 1000 J/KG. TOO LITTLE SHEAR TO BE
CONCERNED WITH LONG LIVED SEVERE THUNDERSTORMS. HOWEVER...
THUNDERSTORMS WILL BE SLOW MOVING DUE TO THE LIGHT WINDS ALOFT...AND
COULD BE QUITE PULSEY (COULD BECOME BRIEFLY INTENSE WITH INITIAL
DEVELOPMENT...THEN QUICKLY FALL APART)...SIMILAR TO YESTERDAY.
PRECIPITABLE WATER VALUES RANGE FROM AROUND .9 TO 1.3 INCHES ACROSS
SOUTHEAST PLAINS...WITH .5 TO .9 INCHES ACROSS WRN AREAS...AND DUE
TO SLOW MOVEMENT OF STORMS...COULD BE COME LOCALLY HEAVY RAIN WITH
THE MORE INTENSE STORMS. THIS POSES THE USUAL RISK FOR FLASH
FLOODING PROBLEMS...MAINLY FOR BURN SCARS AND SUSCEPTIBLE URBAN
AREAS. THANKFULLY...THIS SHOULDNT BE A WIDESPREAD OCCURRENCE
TODAY...AND WILL NOT BE ISSUING ANY HIGHLIGHTS. PRECIPITABLE WATERS
LOOK A LITTLE LOWER ACROSS INTERSTATE 25 CORRIDOR THAN YESTERDAY...
WITH THUNDERSTORMS A BIT MORE HIGH BASED. THUS...ONLY 20 POPS FOR
THIS REGION. HIGHER ELEVATIONS AND FAR EASTERN PLAINS WILL SEE BEST
CHANCE FOR PRECIPITATION WHERE GRIDS HAVE 30 POPS PORTRAYED.
TONIGHT...DOESNT LOOK QUITE AS IMPRESSIVE FOR NOCTURNAL
PRECIPITATION TO CONTINUE PAST MIDNIGHT. BEST PARAMETERS FOR MCS
DEVELOPMENT WILL BE WELL TO THE NORTH AND EAST OF THE FCST AREA.
MODELS ARE PRINTING OUT SOME LIGHT AMOUNTS OF QPF...PROBABLY MORE
IN RESPONSE TO EASTERLY UPSLOPE FLOW. THIS LOOKS OVERDONE GIVEN
TREND OF PAST FEW NIGHTS. WILL HOLD ON TO SOME ISOLATED POPS BUT
WILL REMOVE ALL THE SCATTERED POPS FOR POINTS FURTHER EAST...AS
THUNDERSTORMS SHOULD BE FARTHER EAST ACROSS KS BY THIS TIME. -KT
.LONG TERM...
(THURSDAY THROUGH TUESDAY)
THURSDAY...SHORTWAVE ROTATING AROUND LARGE LOW IN CENTRAL CANADA
PUSHES COLD FRONT TOWARD THE AREA. MEANTIME...IN ADVANCE OF THE
FRONT...TEMPERATURES SHOULD STILL BE QUITE WARM. BUMPED UP READING
JUST A TAD ACROSS THE EASTERN PLAINS. TO BLEND IN WITH
SURROUNDING OFFICES...HAVE PUT IN SOME ISOLATED POPS IN THE
MORNING IN THE EASTERN PLAINS AND ADJACENT MOUNTAINS. WITH SURFACE
HEATING AND MODERATE INSTABILITY...HAVE CHANCE POPS ACROSS ENTIRE
CWFA IN THE AFTERNOON.
THURSDAY NIGHT...THE HAMMER COMES DOWN AS SHORTWAVE TROUGH BRINGS
SURGE OF COOLER AND MOISTER AIR TO THE EASTERN PLAINS. HAVE UPPED
POPS TO LIKELY ACROSS THE EASTERN PLAINS AS THE EVENING PROGRESSES
AND GUSTY NORTH TO NORTHEAST WINDS ENTER. ATMOSPHERE NOT ALL THAT
UNSTABLE...BUT COULD GENERALLY WRING OUT AND FEW TENTHS OF AN INCH
OF LIQUID...WITH SOME ISOLATED HIGHER AMOUNTS ACROSS THE EAST.
FRIDAY...PROMISES TO BE A MOSTLY CLOUDY AND COOL DAY ACROSS THE
EASTERN PLAINS AS STRONG PLAINS HIGH BRINGS MOIST EASTERLY FLOW TO
OUR PLAINS. SOME CONVECTION FIRING UP IN THE AFTERNOON AREAWIDE.
MODELS AGAIN NOT SHOWING VERY UNSTABLE AIR. PAINTED HIGHEST QPF ALONG
THE EASTERN MOUNTAINS...WHERE ISOLATED HEAVY AMOUNTS OF RAIN COULD
OCCUR.
SATURDAY THROUGH MONDAY...AVN AND GFS SHOW A SLIGHT DRYING TREND AND
SLIGHT WARM UP AS SURFACE HIGH OVER PLAINS MOVES TO THE EAST AND
WEAKENS SOME. STILL HAVE SLIGHT CHANCE TO CHANCE POPS ACROSS THE
AREA IN THE AFTERNOONS. SUNDAY AND MONDAY WE ARE IN MORE OF A
NORTHWESTERLY FLOW ALOFT...WHICH GIVES A BIT MORE SHEAR...AND THE
SLIGHTLY BETTER POTENTIAL FOR ISOLATED SEVERE CONVECTION.
TUESDAY...MORE DRYING FORECAST FOR TUESDAY...BUT STILL ENOUGH
MOISTURE TRAPPED IN THE TOP OF THE FLAT RIDGE FOR ISOLATED
CONVECTION IN THE AFTERNOON AND EVENING HOURS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 21, 5:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT WED JUL 21 2004
COZ058>089-093>099-221300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
656 AM MDT WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
AROUND NOON...THEN SPREAD INTO THE PLAINS BY 200 PM. THUNDERSTORMS
WILL BE MOST WIDESPREAD ACROSS THE MOUNTAINS...AND NEAR THE COLORADO
KANSAS BORDER WHERE A LOW LEVEL BOUNDARY WILL BE LOCATED THIS
AFTERNOON. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE
LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 40 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME
SEVERE...ESPECIALLY NEAR THE COLORADO KANSAS BORDER...PRODUCING HAIL
AROUND 3/4 INCH IN DIAMETER. DUE TO THE SLOW MOVEMENT OF
THUNDERSTORMS...RAINFALL ASSOCIATED WITH THE STRONGER STORMS COULD
POSE A THREAT FOR LOCALIZED FLASH FLOODING...MAINLY FOR RUNOFF
SENSITIVE AREAS SUCH AS THE OLD BURN SCARS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATE TO SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY AFTERNOON
OVER THE ENTIRE AREA. A COLD FRONT WILL USHER IN COOLER AND MORE
MOIST AIR TO THE SOUTHEAST MOUNTAINS AND PLAINS THURSDAY NIGHT AND
FRIDAY. THIS WILL BRING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE SOUTHEAST MOUNTAINS AND PLAINS. LOCALLY HEAVY
RAIN AND FLASH FLOODING WILL BE A CONCERN...ESPECIALLY FOR RUNOFF
SENSITIVE AREAS SUCH AS BURN SCARS AND URBAN AREAS. ONE OR TWO
STORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS POSSIBLE.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH TUESDAY. WITH GREATER WIND SHEAR ON SUNDAY AND MONDAY...
THERE WILL BE A THREAT FOR ONE OR TWO SEVERE STORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE LOCALLY HEAVY RAIN...LARGE HAIL
AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE BETWEEN 12 PM TODAY AND 9PM TONIGHT ACROSS THE SOUTH
CENTRAL AND SOUTHEASTERN COLORADO.
&&
METZE/KT
Lightning, Chaffee
- When
- July 21, 1:00 PM MST
- Where
- Chaffee County, Buena Vista
- Reported by
- NEWSPAPER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
While no humans were affected, a pig was struck by lightning and killed. The pig was a prized swine, scheduled to be entered in the 4-H competition at the Chaffee County Fair.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Puerto Rico, July 21, 2004$15 million · 50 kt wind · 1 event
- Damaging Wind in South Dakota, July 21, 2004$200,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Michigan, July 21, 2004$110,000 · 53 kt wind · 8 events
- Damaging Winds in Wisconsin, July 21, 2004$70,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 21, 2004$45,000 · 65 kt wind · 3 events
- Damaging Winds in Indiana, July 21, 2004$23,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Minnesota, July 21, 2004$20,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Illinois, July 21, 200460 kt wind · 18 events
- Marine Thunderstorm Winds in Lake Michigan, July 21, 2004$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 21, 200460 kt wind · 11 events
- Flash Flood and Hail in Indiana, July 21, 20041 in hail · 10 events
- Wildfire in California, July 21, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413411.